Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 135, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 3, 2009, 12:59 PM CDT for 4 counties in Alabama. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2009, 12:59 PM CDT (17:59 UTC)
- Expired
- May 3, 2009, 1:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wilcox County, AL
The radar
The Mobile radar (KMOB), 141 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 1:10 PM CDT | TSTM WND DMG | Millry, AL | TREES DOWN ACROSS HIGHWAY 17 IN MILLRY. |
| May 3, 1:45 PM CDT | TSTM WND DMG | 3 N Grove Hill, AL | WIDESPREAD TREES DOWN AND POWER LINES DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 031759
SVRMOB
ALC023-025-129-131-031845-
/O.NEW.KMOB.SV.W.0135.090503T1759Z-090503T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1259 PM CDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
SOUTHEASTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
CLARKE COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF GROVE HILL...
NORTHERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 145 PM CDT
* AT 1257 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS OVER 70 MPH. THESE STORMS WERE ALONG A LINE
EXTENDING FROM MORVIN TO WEST BEND TO LOPER....MOVING EAST AT 35
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
YARBO AND COFFEEVILLE BY 105 PM CDT...
HOLTAMVILLE...OPINE...FRANKVILLE AND BIGBEE BY 110 PM CDT...
BASHI BY 115 PM CDT...
TALLAHATTA SPRINGS BY 120 PM CDT...
SAINT STEPHRNS AND CHILTON BY 125 PM CDT...
THIS IS A DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3204 8811 3201 8811 3202 8808 3200 8807
3200 8767 3201 8763 3204 8763 3202 8744
3173 8756 3143 8784 3154 8842 3179 8822
3209 8810 3208 8805
TIME...MOT...LOC 1759Z 277DEG 28KT 3199 8802 3178 8811
3155 8832
$$
PURDYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:19 AM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, May 3, 4:19 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 419 AM CDT SUN MAY 3 2009 .SHORT TERM TODAY AND TONIGHT...THE PERSISTENT SURFACE RIDGE AND A MOSTLY UPPER LEVEL ZONAL FLOW HAS KEPT A FRONT STALLED ACROSS THE TENNESSEE VALLEY THE LAST FEW DAYS...ALONG WITH MOST OF THE RAINFALL. THE FRONT SHOULD BEGIN TO MOVE LATER THIS AFTERNOON AS A MID LEVEL TROUGH NUDGES A SURFACE LOW TO THE NORTHEAST AND BRINGING THE FRONT CLOSER TO THE FORECAST AREA TONIGHT. MAY SEE A BRIEF SHOWER MOST ANYWHERE THIS MORNING...BUT BELIEVE THE BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE LATER THIS EVENING AND TONIGHT AS THE UPPER (H5) TROUGH APPROACHES. HIGHER POPS AND HEAVIER RAINS WILL BE ACROSS THE NORTH AND NORTHWEST COUNTIES OF CHOCTAW ALABAMA AND WAYNE MISSISSIPPI. MAY ALSO BE SOME SEVERE OVER THE NORTHWEST LATE TONIGHT. COULD ALSO BE SOME STRONGER/SEVERE STORMS OVER THE NORTHERN COUNTIES THIS AFTERNOON AS A SURFACE LOW RIDES EASTERLY ALONG THE FRONT INTO WHAT SHOULD BE AN AREA WHERE LEFTOVER OUTFLOW BOUNDARIES EXIST. CLOUDS WILL KEEP HIGH TEMPERATURES TODAY MOSTLY IN THE MIDDLE 80S...A TAD COOLER AT THE BEACHES. /11 .LONG TERM MONDAY THROUGH SATURDAY...RIPPLES OF LOW PRESSURE ARE PROGGED TO TRACK NORTHEAST INTO THE SOUTHEAST ON MONDAY WHILE FRONTAL BOUNDARY SINKS INTO THE GULF COAST. UPPER LEVEL ENERGY SWINGING EASTWARD ACROSS THE DEEP SOUTH...ALONG WITH THE FRONTAL ZONE...WILL SERVE AS A FOCUS FOR CONVECTIVE INITIATION WITHIN A DEEPLY MOIST ENVIRONMENT. THIS MORNINGS GUIDANCE HAS COME IN HIGHER ON PRECIPITATION COVERAGES FOR MONDAY IN COMPARISON TO SATURDAYS RUNS. HAVE OPTED TO LEAN ABOUT 10% HIGHER THAN THE MOS GIVEN THE SPAGHETTI PLOTS OF ENSEMBLE PRECIPITATION DISTRIBUTIONS BEING TIGHTLY CLUSTERED/CONFIDENT ON WRINGING OUT MEASURABLE PRECIPITATION FOR MONDAY. A FEW STORMS MONDAY MORNING...COULD BE STRONG/TO BRIEFLY SEVERE WITH THESE BEING GENERALLY NORTHWEST OF INTERSTATE 65. CONVECTIVE CLOUDINESS OVERSPREADING THE AREA WILL ACT TO LOWER SURFACE HEATING AND ASSOCIATED INSTABILITY. THUS...IT APPEARS AT THIS TIME THAT THE SEVERE WEATHER THREAT WILL BE LOWERING THROUGH THE COURSE OF THE DAY. IF LATER GUIDANCE SUGGESTS MORE INSTABILITY...THEN AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS MAY NEED TO BE INTRODUCED FOR MONDAY. STAY TUNED. BY MID/LATE WEEK...UPPER RIDGE LOOKS TO SET UP ACROSS TEXAS...WHILE A BROAD TROF IS POSITIONED OVER THE MID ATLANTIC. THIS PLACES THE FORECAST AREA WITHIN A HIGH LEVEL NORTHWEST FLOW. CONSIDERING THIS AND PRECIPITABLE WATERS FROM 1.4 TO 1.8 INCHES...THIS COULD PROVE INTERESTING AS ANY CONVECTIVE SYSTEMS/MESOSCALE BOUNDARIES UPSTREAM AND EMBEDDED IN THE MEAN FLOW...WILL RIDE SOUTHEAST ACROSS THE SOUTHERN STATES. OUT OF RESPECT FOR THIS AND CONSIDERING AMOUNT OF DAYTIME INSTABILITY...HAVE PAINTED SLIGHTLY HIGHER CHANCES OF DAYTIME SHOWERS AND THUNDERSTORMS OVER THE NORTHERN ZONES WEDNESDAY THROUGH FRIDAY. LOW TEMPERATURES LOOK TO AVERAGE IN THE MID 60S INTERIOR TO NEAR 70 ALONG THE COAST WHILE DAILY HIGHS COME IN FROM THE MID TO UPPER 80S TUESDAY THROUGH SATURDAY. /10 .AVIATION UPDATE FOR 03/12Z...A FEW PATCHES OF FOG WILL MAKE FOR SOME IFR CONDITIONS AROUND SUNRISE DUE TO CEILING AND VISIBILITY...GENERALLY OVER THE SANDY SOILS WHERE RADIATIONAL COOLING IS MORE EFFICIENT(CEW). OTHERWISE A CONSIDERABLE AMOUNT OF CIRRUS AND MID LEVEL CLOUDINESS AROUND THE AREA. EXPECT TO SEE MVFR AND IFR CONDITIONS LATER TONIGHT AND CONTINUING THROUGH MOST OF THE NIGHT AS THE SHOWER AND THUNDERSTORM CHANCES INCREASE. /11 && .MARINE...THE STALLED FRONT TO THE NORTH WILL EVENTUALLY MOVE SOUTH BUT IT IS NOT EXPECTED TO MAKE MORE THAN JUST A BRIEF VISIT TO THE NEAR SHORE WATERS...MIGHT SEE A WEST TO NORTHWEST WIND LATE MONDAY NIGHT/EARLY TUESDAY MORNING. AFTER THAT THE SURFACE RIDGE BUILDS BACK TO THE WEST FROM OFF THE SOUTHEAST COAST AND WINDS RETURN TO SOUTHEAST. AM NOT ANTICIPATING WINDS OR SEAS TO SMALL CRAFT ADVISORY LEVELS...BUT WILL HAVE SOME SOUTHERLY WINDS AT 15 TO 20 KNOTS THIS AFTERNOON INTO MONDAY AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE WITH LOCALLY HIGHER WINDS AND SEAS IN THE VICINITY OF THE THUNDERSTORMS THROUGH MOST OF THE WEEK. /11 && .FIRE WEATHER...NO HEADLINES. DAYTIME HUMIDITY REMAINS ABOVE CRITICAL LEVELS. DAYTIME DISPERSION LOOKS TO REMAIN GOOD TO VERY GOOD IN THE NEAR TERM. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 84 69 82 65 / 20 40 70 20 PENSACOLA 82 72 80 68 / 10 30 60 20 DESTIN 79 72 79 69 / 10 20 50 30 EVERGREEN 85 67 81 62 / 20 50 70 20 WAYNESBORO 83 68 77 60 / 40 70 60 20 CAMDEN 87 67 77 60 / 30 70 70 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 3, 11:07 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1107 AM CDT SUN MAY 3 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-041200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1107 AM CDT SUN MAY 2 20093 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THIS AFTERNOON THROUGH MONDAY MORNING. A BOWING SEGMENT OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE QUICKLY TOWARD THE EAST-SOUTHEAST ACROSS THE OUTLOOK AREA THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE FROM EARLY TO MID AFTERNOON NORTHWEST OF I-65. DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL ARE THE MAIN RISK WITH THIS LINE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THIS LINE IS EXPECTED TO DIMINISH GRADUALLY AS IT MOVES ACROSS AREA THIS AFTERNOON. HOWEVER...ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE FROM MID TO LATE AFTERNOON SOUTHEAST OF I-65. FURTHER DEVELOPMENT IS LIKELY TO OCCUR ACROSS OUR NORTHWEST ZONES LATE THIS AFTERNOON AND THIS EVENING. THIS ACTIVITY WILL THEN MOVE SLOWER TOWARD THE SOUTHEAST...AND IS EXPECTED TO PERSIST OVERNIGHT INTO MONDAY MORNING ACROSS THE ENTIRE OUTLOOK AREA. A MODERATE SOUTHERLY WIND OF 15 TO 20 KNOTS OVER THE NORTHERN GULF AND MOBILE BAY WILL PERSIST THROUGH LATE TONIGHT. THESE WINDS WILL MAINTAIN WAVE HEIGHTS UP 5 FEET INTO MONDAY MORNING. THE WINDS AND SEAS WILL CREATE A LOW TO MODERATE IMPACT TO SMALL CRAFT OPERATORS. .DAYS TWO THROUGH SEVEN...MONDAY AFTERNOON THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH MONDAY AFTERNOON. SEVERE STORMS ARE AGAIN POSSIBLE WITH LOCAL DAMAGING MICRO-BURST WINDS AND HAIL UP TO ONE INCH BEING THE MAIN RISKS. THE PERSISTENT...MODERATE SOUTHERLY WIND OVER THE NORTHERN GULF WILL DIMINISH MONDAY AFTERNOON AS A WEAK COLD FRONT APPROACHES. WAVE HEIGHTS UP TO 5 FEET THROUGH EARLY MONDAY WILL BEGIN TO SUBSIDE BY AFTERNOON. THE WINDS AND SEAS WILL CREATE A LOW IMPACT TO SMALL CRAFT OPERATORS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER MAY BE NEEDED THIS AFTERNOON INTO MONDAY.
In the hours before
Special weather statement, May 3, 12:26 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1226 PM CDT SUN MAY 3 2009 MSZ067-075-076-031815- PERRY-GREENE-WAYNE- INCLUDING THE CITIES OF...NEW AUGUSTA... 1226 PM CDT SUN MAY 3 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...GREENE AND EXTREME SOUTHERN WAYNE COUNTIES... AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NEAR MULBERRY TO 35 MILES SOUTHWEST OF BELLEVILLE...MOVING EAST AT 40 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... MULBERRY...RICHTON...MAHNED...NEW AUGUSTA...WINGATE...SMITHTOWN AND SAND HILL THROUGH 115 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE HAIL UP TO ONE-HALF INCH IN DIAMETER...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI. PURDY
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:49 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 41 min |
| May 3, 12:19 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 41 min |
| May 3, 1:31 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Monroe, Washington, Wilcox | 44 min |
| May 3, 2:13 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Monroe, Wilcox | 47 min |
| May 3, 2:51 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw | 54 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.